Higher risk of malformation with carbamazepine, lamotrigine polytherapy with valproate
WEDNESDAY, Oct. 12 (HealthDay News) -- The risk of malformations among infants born to women exposed to antiepileptic drug (AED) polytherapy with carbamazepine or lamotrigine in their first trimester is significantly higher than the risk for those treated with the corresponding monotherapies, but only when valproate is included in the polytherapy, according to a study published in the October issue of the Archives of Neurology.
Lewis B. Holmes, M.D., from the MassGeneral Hospital for Children in Boston, and colleagues evaluated the frequency of malformations among infants born to women who received polytherapy with lamotrigine or carbamazepine during the first trimester of pregnancy. Data on AED use and demographic characteristics were collected from 6,857 pregnant women enrolled in the North American AED Pregnancy Registry between 1997 and 2010. Major congenital malformations at birth and in the first 12 weeks after delivery were reported by the mother, and confirmed by medical records.
The investigators found that the risk of developing malformation was 1.9 percent for infants exposed to lamotrigine monotherapy, 9.1 percent for infants exposed to lamotrigine plus valproate sodium (odds ratio [OR], 5.0), and 2.9 percent for those exposed to lamotrigine plus any other AED. The risk of malformations was 2.9, 15.4, and 2.5 percent for infants exposed to carbamazepine monotherapy, carbamazepine plus valproate (OR, 6.2) and carbamazepine plus any other AED, respectively. The results did not change after adjustment for confounding factors.
"Polytherapies that include valproate pose a higher risk to the fetus than those without this drug," the authors write.
Several authors disclosed financial ties with Abbott Laboratories, Eisai Inc., Novartis, Ortho-McNeil, Pfizer Pharmaceuticals, and Sepracor Inc, which funded the North American AED Pregnancy Registry used in the study.
Full Text (subscription or payment may be required)